Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 158, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2018, 4:06 PM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2018, 4:06 PM CDT (21:06 UTC)
- Expired
- Jun 20, 2018, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:04 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WUUS53 KDMX 202106 SVRDMX IAC081-091-109-197-202145- /O.NEW.KDMX.SV.W.0158.180620T2106Z-180620T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 406 PM CDT WED JUN 20 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Wright County in north central Iowa... Southeastern Kossuth County in north central Iowa... Southwestern Hancock County in north central Iowa... Eastern Humboldt County in north central Iowa... * Until 445 PM CDT. * At 406 PM CDT, a severe thunderstorm was located 9 miles northwest of Eagle Grove, or 11 miles northeast of Dakota City, moving northwest at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Goldfield, Wesley, Livermore, Corwith, Lu Verne, Renwick, Thor, St. Joseph, Hardy, St. Benedict, Irvington, Sexton and Hutchins. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 700 PM CDT for north central Iowa. LAT...LON 4278 9376 4268 9408 4300 9433 4316 9391 TIME...MOT...LOC 2106Z 153DEG 32KT 4279 9399 HAIL...<.75IN WIND...60MPH $$ Donavon
2 follow-up statements
860 WWUS53 KDMX 202128 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 428 PM CDT WED JUN 20 2018 IAC081-091-109-197-202145- /O.CON.KDMX.SV.W.0158.000000T0000Z-180620T2145Z/ Wright IA-Kossuth IA-Hancock IA-Humboldt IA- 428 PM CDT WED JUN 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHWESTERN WRIGHT...SOUTHEASTERN KOSSUTH...SOUTHWESTERN HANCOCK AND NORTHEASTERN HUMBOLDT COUNTIES... At 427 PM CDT, a severe thunderstorm was located 9 miles southeast of Algona, moving northwest at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wesley, Livermore, Corwith, Lu Verne, Renwick, St. Joseph, Hardy, St. Benedict, Irvington, Sexton and Hutchins. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 700 PM CDT for north central Iowa. LAT...LON 4283 9378 4272 9412 4300 9433 4316 9391 TIME...MOT...LOC 2127Z 153DEG 32KT 4296 9411 HAIL...<.75IN WIND...60MPH $$ Ansorge
198
WWUS53 KDMX 202141
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
441 PM CDT WED JUN 20 2018
IAC081-091-109-197-202151-
/O.EXP.KDMX.SV.W.0158.000000T0000Z-180620T2145Z/
Wright IA-Kossuth IA-Hancock IA-Humboldt IA-
441 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WRIGHT...
SOUTHEASTERN KOSSUTH...SOUTHWESTERN HANCOCK AND NORTHEASTERN HUMBOLDT
COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for north central
Iowa.
LAT...LON 4283 9378 4272 9412 4300 9433 4316 9391
TIME...MOT...LOC 2141Z 153DEG 32KT 4307 9418
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:36 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 20, 3:36 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 336 PM CDT Wed Jun 20 2018 .SHORT TERM.../Tonight through Thursday Night/ Issued at 334 PM CDT Wed Jun 20 2018 This Afternoon Through This Evening... 20z sfc analysis continued to show a deepening sfc low positioned over west-central Iowa, with an attendant boundary/warm front to serve as a focusing mechanism. One could pick up the vorticity/rotation of winds throughout the atmosphere merely by looking at vis sat imagery through this morning. All relevant parameters (0-1km srh, LCL heights nearing 500m, etc) in place and sufficient to support tor threat for this afternoon. Big question leading into the day was the impact cloud cover would have on destabilization along and south of Highway 20, and primarily focus south of Highway 30. By 18z, sfc temps had made it into the upper 70s to even mid 80s in far southern Iowa, indicating diabatic heating a go for today. With sfc dwpts in the low to mid 70s, plenty of moisture present as well. Ongoing thunderstorms will continue through the evening hours. Expecting stabilization of convection to occur with waning of daytime heating. Best bulk shear and other severe parameters to move northeast of the DMX CWA by around 00z, ending severe threat. Tor threat may end by around 22z. Tonight... Rainfall/flash flooding threat will continue across northern/northwestern Iowa. Hi-Res/CAMs and long-range models show excellent agreement with keeping upper low over NW Iowa. Trend has been to push best moisture, etc. northeast... and as a result have significantly trimmed POPs south of Highway 30. Given near- stationary setup of forcing over NW/N Iowa, 1 to 3 inches in this area seems prudent. Flash flood potential continues in this area. Worth noting that ground is decently saturated from rainfall earlier in the week, and crops are running a few weeks behind schedule in northern/NW Iowa. Tomorrow Through Tomorrow Night... Upper low will propagate southeastward, making it into central Illinois by 12z Fri. A lingering 30kt LLJ will keep moisture transport going into central Iowa, however the best forcing will pull away with the upper low. Have light POPs/QPF going tomorrow, but flooding threat should be ended. .LONG TERM.../Friday through Wednesday/ Issued at 334 PM CDT Wed Jun 20 2018 Upper low will be drifting off to the southeast on Friday and precipitation chances will dwindle during the day. Upper flow pattern remains active this weekend with a shortwave passing through the plains Saturday night. The 12UTC models place the brunt of the precipitation south of Iowa but rain chances return Saturday night. The next system to impact the upper midwest is early next week. Another upper low is forecast to move through the region on Tuesday. The 12 UTC GFS/ECMWF both suggest severe potential with system over central Iowa on Tuesday and the potential for more heavy rain. For now, we will continue decent precipitation chances. Temperatures will remain seasonable for late June. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1233 PM CDT Wed Jun 20 2018 Very active TAF forecast. Prolonged precip expected at KMCW and possibly KALO. Timing of showers/thunderstorms will be tricky... mainly think showers, but a lightning strike or two possible overnight. Visibility may need to temporarily lowered during periods of higher rainfall rates. Medium to high confidence in low CIGs overnight at KFOD, KMCW, and KALO. Winds will be increasing above 10kts tomorrow afternoon at KMCW and KALO. && .HYDROLOGY... Issued at 334 PM CDT Wed Jun 20 2018 A complicated hydrologic situation and forecast continues to play out today and through the end of the week. Fortunately, up to this point, no area has been crippled with enough rounds of heavy rainfall to result in moderate to major flash or river flooding. Unfortunately, that does mean that a large portion of the western half to two-thirds of the state has nearly saturated to saturated soils. With the potential for additional heavy rainfall of 2-4 or more inches over parts of west central and northwest Iowa continuing tonight, the potential for flash flooding and increased magnitude and aerial extent of river flooding increases. A number of river flood forecasts have already been issued along the Raccoon and Des Moines river basins based on what is currently being routed and what is expected to fall through tomorrow morning. It will also be important to keep in mind that more rainfall is expected to end the week, though is not of the same magnitude as has been experienced early this week. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM CDT this evening for IAZ025-035-036- 045>048-059-060. Flash Flood Watch through Thursday morning for IAZ004>006-015- 016-023-024-033-034-044. && SHORT TERM...Kotenberg LONG TERM...Johnson AVIATION...Kotenberg HYDROLOGY...Curtis
Hazardous weather outlook, Jun 20, 12:49 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1249 PM CDT Wed Jun 20 2018 IAZ004-005-015-016-023>025-033>036-044-045-211800- Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright-Sac- Calhoun-Webster-Hamilton-Crawford-Carroll- 1249 PM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today into tonight. Heavy rainfall is expected. An isolated strong to severe storm will be possible mainly south of Highway 20 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for weak thunderstorms across the area Thursday into Friday. The severe weather threat is minimal. Thunderstorm chances continue off and on through the weekend into early next week. The threat of severe weather will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Reports of any flooding or heavy rainfall are always appreciated. IAZ006-007-017-026>028-037>039-049-050-061-062-073>075-081>086- 092>097-211800- Winnebago-Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 1249 PM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are likely today into tonight. Heavy rainfall will be possible with the thunderstorms. An isolated strong to severe storm will be possible mainly south of Highway 20 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for weak thunderstorms across the area Thursday into Friday. The severe weather threat is minimal. Thunderstorm chances continue off and on through the weekend into early next week. The threat of severe weather will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Reports of heavy rainfall are always appreciated. IAZ059-060-211800- Dallas-Polk- 1249 PM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch and a few River Flood Warnings are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today. Heavy rainfall is expected. An isolated strong to severe storm will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for weak thunderstorms across the area Thursday into Friday. The severe weather threat is minimal. Thunderstorm chances continue off and on through the weekend into early next week. The threat of severe weather will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Reports of any flooding or heavy rainfall are always appreciated. IAZ046>048-057-058-070>072-211800- Greene-Boone-Story-Audubon-Guthrie-Cass-Adair-Madison- 1249 PM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today. Heavy rainfall is expected. An isolated strong to severe storm will be possible mainly south of Highway 20 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for weak thunderstorms across the area Thursday into Friday. The severe weather threat is minimal. Thunderstorm chances continue off and on through the weekend into early next week. The threat of severe weather will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight. Reports of any flooding or heavy rainfall are always appreciated. Kotenberg
In the hours before
Local storm report, Jun 20, 2:31 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TORNADO PATON 42.17N 94.26W
06/20/2018 GREENE IA TRAINED SPOTTER
&&
BFSpecial weather statement, Jun 20, 2:43 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Des Moines IA 243 PM CDT WED JUN 20 2018 IAZ047-048-059-060-072-073-202045- Story IA-Boone IA-Polk IA-Madison IA-Dallas IA-Warren IA- 243 PM CDT WED JUN 20 2018 ...Periods of Torrential Rainfall and Local Water Issues... A series of thunderstorms has moved through and will continue to move through the Interstate 35 corridor between Des Moines and Ames, producing periods of torrential rainfall. With rainfall rates in excess of 1 to 2 inches per hour, and multiple rounds of storms, local water runoff may result in areas of significant ponding and running water in uncommon areas. Winds in excess of 30 mph will also be possible with these storms. Rainfall amounts up to two inches will be possible with these storms. Locations impacted include... Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Nevada, Windsor Heights, Carlisle, Bondurant, Story City, Polk City, Huxley and Saylorville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4146 9342 4146 9397 4219 9374 4220 9340 TIME...MOT...LOC 1941Z 200DEG 36KT 4151 9375 Curtis
Local storm report, Jun 20, 3:03 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TORNADO 3 NW NEW PROVIDENCE 42.31N 93.22W
06/20/2018 HARDIN IA LAW ENFORCEMENT
TORNADO TOUCHDOWN REPORTED TO LAW
ENFORCEMENT. EXACT LOCATION UNKNOWN.
&&Local storm report, Jun 20, 3:16 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TORNADO 4 ENE HUBBARD 42.33N 93.24W
06/20/2018 HARDIN IA LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
&&Local storm report, Jun 20, 3:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FUNNEL CLOUD STEAMBOAT ROCK 42.41N 93.07W
06/20/2018 HARDIN IA TRAINED SPOTTER
ROTATING WALL CLOUD WITH FUNNEL.
&&
BFLocal storm report, Jun 20, 4:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 2 S THOR 42.67N 94.05W
06/20/2018 E60 MPH HUMBOLDT IA TRAINED SPOTTER
CORN HAS BEEN FLATTENED.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:39 PM CDT | River Flood Warning | DMX | Polk | 9 days |
| Jun 19, 8:39 PM CDT | River Flood Warning | DMX | Polk | 8 days |
| Jun 20, 1:19 AM CDT | Special Weather Statement | DMX | Carroll | 56 min |
| Jun 20, 2:12 AM CDT | Flash Flood Warning | DMX | Calhoun, Webster | 5 hr |
| Jun 20, 2:17 AM CDT | Special Weather Statement | DMX | Boone | 58 min |
| Jun 20, 4:28 AM CDT | Flash Flood Watch | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 18 more | 23 hr |
| Jun 20, 10:38 AM CDT | River Flood Warning | DMX | Webster | 19 days |
| Jun 20, 10:38 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 3 days |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Dallas, Polk | 6 days |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Polk | 6 days |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Black Hawk | 34 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Polk, Story | 7 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 10 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Emmet | 6 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Humboldt | 10 hr |
| Jun 20, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 41 min |
| Jun 20, 2:16 PM CDT | Tornado Warning | DMX | Carroll, Greene | 29 min |
| Jun 20, 2:22 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene | 25 min |
| Jun 20, 2:26 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 49 min |
| Jun 20, 2:43 PM CDT | Special Weather Statement | DMX | Polk, Story | 62 min |
| Jun 20, 2:43 PM CDT | Tornado Warning | DMX | Webster | 47 min |
| Jun 20, 2:46 PM CDT | Tornado Warning | DMX | Calhoun, Greene | 17 min |
| Jun 20, 3:02 PM CDT | Tornado Warning | DMX | Hardin | 11 min |
| Jun 20, 3:16 PM CDT | Tornado Warning | DMX | Hardin | 29 min |
| Jun 20, 3:18 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 57 min |
| Jun 20, 3:21 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 39 min |
| Jun 20, 3:24 PM CDT | Tornado Warning | DMX | Webster | 37 min |
| Jun 20, 3:57 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 33 min |
| Jun 20, 4:13 PM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 6 hr |
| Jun 20, 4:25 PM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth | 6 hr |
| Jun 20, 5:06 PM CDT | River Flood Warning | DMX | Emmet | 38 days |
| Jun 20, 5:20 PM CDT | River Flood Warning | DMX | Polk, Story | 3 hr |
| Jun 20, 5:34 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 41 min |
| Jun 20, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 41 min |
| Jun 20, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Story | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.